Tornadoes · United States · Wisconsin · 2019
EF0 tornado, Coon Vly, Wisconsin, May 24, 2019
This EF0 tornado ran 0.1 miles across Vernon County on May 24, 2019, touching down at 8:40 PM CDT and reaching 20 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 24, 2019
- Touchdown
- 8:40 PM CDT (01:40 UTC)
- Lifted
- 8:42 PM CDT (01:42 UTC)
- On the ground
- 2 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $4,000
- County
- Vernon County
- Touchdown point
- 43.722, -91.081
- Lift-off point
- 43.721, -91.083
- Record number
- 1905241940-01
The damage survey
7 damage points were recorded along this path by NWS ARX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 88 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Scattered thunderstorms moved through parts of western Wisconsin during the evening hours, many of which were rotating. One brief tornado touched down and damaged mainly trees in far northern Vernon County, Wisconsin.
Trees were damaged when a brief tornado crossed Highways 14/61 between La Crosse and Coon Valley.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at May 24, 5:50 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 24, 5:50 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 550 PM CDT Fri May 24 2019 .SHORT TERM...(This evening through Saturday) Issued at 248 PM CDT Fri May 24 2019 At 2 PM, currently monitoring a warm sector across central Iowa. The RAP continues to bring this warm sector northward into northeast Iowa and southwest Wisconsin. As this occurs, the surface-based CAPE is expected to climb into the 2-3K range by late afternoon. There will be sufficient deep shear for the potential develop of supercells between 4 PM this afternoon and 10 PM tonight. With 0-1 km shear of 30 knots and 0-1 km ML CAPE of 100 to 200 J/kg, there will be the potential of isolated tornadoes to go along with the threat for damaging winds and large hail. This is assuming that we are able to break the cap which exists between 1.5 and 2.5 km. The CAMs are struggling with this. One model run will break this cap and then in its next model run it will not. For Saturday, the models are in fairly good agreement that the surface front will be far enough south during the day that we should remain dry. High temperatures will range from the mid 70s to lower 80s. .LONG TERM...(Saturday night through Friday) Issued at 248 PM CDT Fri May 24 2019 A quasi-stationary front will stretch from an area of low pressure centered on the TX/OK Panhandles to another surface low departing into Quebec Saturday night. Locally, this boundary will sag just south of the WI/IL border Saturday night with dewpoints pooling in the 60s to the south. Considerably drier air will settle in north of the front as surface high pressure builds over the Upper Mississippi Valley. A shortwave is progged to ride along this boundary Saturday night, passing by just south of our forecast area Sunday morning. While the bulk of convective activity triggered by this feature is expected to remain to our south, it may brush a portion of northeast IA and southwest WI with some showers and perhaps a few rumbles of thunder. Weak ridging aloft then slides overhead Sunday evening. The next system arrives late Sunday night into Memorial Day as a potent shortwave rides the ridge top with a developing surface low reflection crossing into central WI. This will occur in conjunction with an increase in deep layer moisture as PWATs climb to around 1.5 inches. Looks like only limited elevated instability initially, but enough to support some embedded thunder within a large complex of showers through Monday morning. Rainfall of a half inch to an inch will be possible, heaviest across the northwestern portion of our forecast area. The question then becomes whether the atmosphere can recover for some convective activity in the afternoon-evening. Models seem somewhat optimistic this far out that at least our southwestern counties may clear out partially. However, they're also calling for dewpoints to reach the low 70s there Monday evening, which is likely overdone and is thus inflating potential instability. At this point looks like decent deep layer shear of 35- 50 knots to promote some storm organization, and SPC has our northeast IA and southwest WI counties highlighted in their Day 4 outlook. Of course the severe threat is very conditional this far out, but worth keeping a close eye on with lots of outdoor holiday festivities. An amplifying trough/ridge pattern over the CONUS towards the middle of the week will remain conducive for continued unsettled weather. An open Gulf and strong moisture transport will interact with low pressure organizing over the Plains late Tuesday into Wednesday to bring another round of widespread rainfall, with potentially significant amounts. A cold front will then push south through the area Wednesday night, with quieter/cooler weather the second half of the week as high pressure skirts by to our west. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 550 PM CDT Fri May 24 2019 Watching a cold front over western Minnesota and Iowa that will move through both airports during the overnight hours. Some showers and storms should get going ahead of this front in the warm sector this evening, but the latest runs of the RAP and HRRR suggest the warm sector and best chances for showers/storms to remain southeast of both airports. Any remaining MVFR ceilings are expected to move past the area very early this evening and will start with a VFR ceiling that will scatter out slowly from west to east tonight. Quiet conditions expected for Saturday with just some high clouds and west/southwest winds under 10 knots. && .HYDROLOGY... Issued at 248 PM CDT Fri May 24 2019 With the models not showing much training across the area tonight and the next round of heavy rain not expected until Sunday night through Tuesday, opted to just keep the ESF going. With this said, any storms that do develop tonight will have the potential of producing hourly rainfall rates of 1 to 3 inches per hour, so we will have to watch them closely. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Kurz AVIATION...04 HYDROLOGY...Boyne
Hazardous weather outlook, May 24, 8:36 AM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 836 AM CDT Fri May 24 2019 IAZ011-029-030-WIZ053>055-061-251100- Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-Grant- 836 AM CDT Fri May 24 2019 This Hazardous Weather Outlook is for southwest Wisconsin and parts of northeast Iowa. .DAY ONE...Today and Tonight Scattered thunderstorms with heavy rain are expected. A few storms may produce large hail, damaging winds, and isolated tornadoes between 4 PM and 10 PM. Flooding continues along the Mississippi River. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms are possible Sunday night through Wednesday. It is too early to determine if there would be a severe risk. Flooding will continue along portions of the Mississippi River into next week. .SPOTTER INFORMATION STATEMENT... Any severe weather reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-251100- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted- Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams- 836 AM CDT Fri May 24 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and west central into central Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms are possible through this evening. Lightning is the main hazard. Flooding continues along portions of the Mississippi River. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms are possible Sunday night through Wednesday. It is too early to determine if there would be a severe risk. Flooding will continue along portions of the Mississippi River into next week. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Special weather statement, May 24, 7:17 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
717 PM CDT Fri May 24 2019
IAZ009>011-MNZ095-096-250115-
Winneshiek-Howard-Allamakee-Fillmore-Houston-
717 PM CDT Fri May 24 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHEAST IOWA AND SOUTHEAST MINNESOTA...
At 715 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Spring Grove to Cresco. Movement was
northeast at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
La Crescent, Cresco, Caledonia, Rushford, Spring Grove, Harmony,
Houston, Mabel, Lanesboro, Hokah, New Albin, Brownsville, Canton,
Ridgeway, Rushford Village, and Mound Prairie.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4350 9215 4385 9194 4384 9128 4377 9124
4371 9127 4361 9127 4358 9123 4354 9125
4352 9122 4348 9122 4322 9222
TIME...MOT...LOC 0015Z 226DEG 38KT 4349 9165 4340 9212
CASpecial weather statement, May 24, 7:59 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
759 PM CDT Fri May 24 2019
IAZ010-011-250145-
Winneshiek-Allamakee-
759 PM CDT Fri May 24 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ALLAMAKEE AND SOUTHERN
WINNESHIEK COUNTIES...
At 758 PM CDT, a strong thunderstorm was located near Decorah, moving
northeast at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Decorah, Waukon, Postville, Calmar, Ossian, Spillville, Fort
Atkinson, Castalia, Jackson Junction, and Hanover.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4308 9203 4320 9203 4342 9169 4342 9129
4308 9159
TIME...MOT...LOC 0058Z 232DEG 37KT 4326 9177
CASpecial weather statement, May 24, 8:15 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
815 PM CDT Fri May 24 2019
MNZ096-WIZ041-053-250215-
Houston-Vernon-La Crosse-
815 PM CDT Fri May 24 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HOUSTON...
SOUTHEASTERN LA CROSSE AND NORTHWESTERN VERNON COUNTIES...
At 814 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Coon Valley to near La Crosse to
Spring Grove. Movement was northeast at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
La Crosse, Caledonia, West Salem, Bangor, Stoddard, Coon Valley,
Hokah, Brownsville, Wilmington, Reno, Chaseburg, Genoa, and Goose
Island.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4368 9093 4355 9123 4350 9166 4368 9150
4395 9099 4388 9091 4373 9091
TIME...MOT...LOC 0114Z 235DEG 27KT 4374 9108 4376 9123 4356 9162
CAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 00:00Z
1.7 hours before the tornado, 236 km from the path. May 25, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 431 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Viroqua (Y51), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The La Crosse radar (KARX), 14 km away, was scanning. The volume nearest the touchdown began at 01:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of May 24, 2019
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 24 | 3:40 AM CDT | EF1 | Marshall, KS | 9.6 | 50 | |||
| May 24 | 4:19 AM CDT | EF1 | Nemaha, KS | 5.9 | 50 | |||
| May 24 | 12:33 PM CDT | EF1 | McDonough, IL | 7.8 | 50 | |||
| May 24 | 12:41 PM CDT | EF1 | McDonough, IL | 1.9 | 30 | |||
| May 24 | 1:10 PM CDT | EF0 | Fulton, IL | 1.2 | 20 | $10,000 | ||
| May 24 | 4:19 PM CDT | EF1 | Butler, KS | 1.4 | 75 | |||
| May 24 | 4:53 PM CDT | Unrated | Butler, KS | 0.2 | 50 | |||
| May 24 | 5:24 PM CDT | EF1 | Barnes, ND | 4.1 | 150 | |||
| May 24 | 6:11 PM CDT | EF0 | Barnes, ND | 0.2 | 75 | |||
| May 24 | 6:20 PM CDT | EF0 | Steele, ND | 4.5 | 150 | |||
| May 24 | 6:35 PM CDT | EF0 | Jackson, OK | 0.5 | 20 | $20,000 | ||
| May 24 | 6:36 PM CDT | EF1 | Johnson, IA | 10.8 | 75 | |||
| May 24 | 7:22 PM CDT | EF0 | Mahnomen, MN | 6.6 | 200 | |||
| May 24 | 7:27 PM CDT | EF0 | Cedar, IA | 0.0 | 10 | |||
| May 24 | 7:30 PM CDT | EF1 | Mahnomen, MN | 3.5 | 200 | |||
| May 24 | 8:00 PM CDT | EF0 | Jackson, MO | 0.3 | 50 | |||
| May 24 | 8:08 PM CDT | EF0 | Jackson, MO | 0.7 | 25 | |||
| May 24 | 8:19 PM CDT | EF0 | Lafayette, MO | 2.7 | 40 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.